Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 133, NWS Wichita, KS

June 12, 2018Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2018, 6:33 PM CDT for Barton County, Kansas. It was in force for 57 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2018, 6:33 PM CDT (23:33 UTC)
Expired
Jun 12, 2018, 7:30 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barton County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:40 PM CDTHAIL 14 N Pawnee Rock, KS
Jun 12, 6:45 PM CDTHAIL 1.257 Nnw Radium, KSHALF DOLLAR SIZE.
Jun 12, 6:54 PM CDTHAIL 0.886 Wsw Great Bend, KS
Jun 12, 7:11 PM CDTHAIL 0.51 N Great Bend, KS
Jun 12, 7:15 PM CDTHAIL 1.75Great Bend, KSMEASURED 1.8 INCHES IN TOWN. REPORT VIA SPC.
Jun 12, 7:17 PM CDTHAIL 1.751 Nw Great Bend, KSPREDOMINATELY NICKEL HAIL BUT SOME GOLF BALL SIZED HAIL PRESENT.
Jun 12, 7:33 PM CDTHAIL 22 Ene Great Bend, KSESTIMATED FROM PICTURE NEXT TO A BASEBALL ON SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

922 
WUUS53 KICT 122333
SVRICT
KSC009-130030-
/O.NEW.KICT.SV.W.0133.180612T2333Z-180613T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
633 PM CDT TUE JUN 12 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Barton County in central Kansas...

* Until 730 PM CDT

* At 633 PM CDT, a severe thunderstorm was located over Pawnee Rock,
  or 7 miles north of Radium, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Great Bend, Pawnee Rock and Great Bend Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 9903 3840 9869 3826 9866 3826 9903
TIME...MOT...LOC 2333Z 297DEG 27KT 3828 9895 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
2 follow-up statements
713 
WWUS53 KICT 122340
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
640 PM CDT TUE JUN 12 2018

KSC009-130030-
/O.CON.KICT.SV.W.0133.000000T0000Z-180613T0030Z/
Barton KS-
640 PM CDT TUE JUN 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN BARTON COUNTY...

At 640 PM CDT, a severe thunderstorm was located near Pawnee Rock, or
7 miles north of Radium, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Great Bend, Pawnee Rock and Great Bend Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 9903 3840 9869 3826 9866 3826 9903
TIME...MOT...LOC 2340Z 295DEG 24KT 3828 9893 

HAIL...1.50IN
WIND...60MPH
 
$$

KETCHAM
428 
WWUS53 KICT 122358
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
658 PM CDT TUE JUN 12 2018

KSC009-130030-
/O.CON.KICT.SV.W.0133.000000T0000Z-180613T0030Z/
Barton KS-
658 PM CDT TUE JUN 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN BARTON COUNTY...

At 658 PM CDT, a severe thunderstorm was located near Great Bend,
moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Great Bend, Pawnee Rock and Great Bend Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 9903 3840 9869 3826 9866 3826 9903
TIME...MOT...LOC 2358Z 257DEG 16KT 3833 9887 

HAIL...1.50IN
WIND...60MPH
 
$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:23 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 12, 6:23 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
623 PM CDT Tue Jun 12 2018

.SHORT TERM...(This evening through Friday night)
Issued at 257 PM CDT Tue Jun 12 2018

Main forecast challenge is convective chances/trends this evening
into Wednesday morning. At early afternoon, a stationary front
meandered from northeast through central into southwest Kansas. A
meso high was situated across southeast Oklahoma. The associated
outflow boundary from just south of the Red River in north Texas
arched northward to near Gage Oklahoma where it merged into the
surface front southeast of DDC. Weak convergence was noted along
the stationary front and outflow boundary where diurnal heating
has weakened/eroded the inhibition where strong instability with
MLCAPE in excess of 4000 j/kg resides. So not surprising most
short term models develop some convection around 00z in this
area, mainly south of I-70 and west of I-135 through the evening
hours. Additional convection may develop overnight across the
Flint Hills and parts of southern Kansas as the synoptic front
slides south across the area. Another cluster of storms
originating from the high Plains could also affect far southern
Kansas toward sunrise Wednesday morning. If so, this convection
could linger through midday before general subsidence develops in
the wake of the associated mesovorticity center. A somewhat
cooler, less hot day is anticipated on Wednesday with the early
convection and some lingering cloud cover. Another subtle upper
shortwave will move across the area late Wednesday night in the
moist and increasing southerly return flow with a few late
night/early morning storms possible across central Kansas. The
rest of Thursday and Friday look hot and dry as the center of the
upper ridge shifts gradually east toward the Mississippi Valley.
High temperatures approaching or exceeding 100F look likely across
central Kansas.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 257 PM CDT Tue Jun 12 2018

A hot and dry pattern looks to prevail across central and eastern
Kansas over the weekend with the forecast area positioned between
the ridge aloft across the Mississippi and Lower Ohio Valleys and
upper trof/low settling in across the western CONUS. A southward
moving cold front across the central Plains looks to encounter
better low level moisture flux by early next week as perhaps some
weak disturbances move over the area. This should provide decent
precip/convective chances and somewhat cooler (less hot)
temperatures.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 620 PM CDT Tue Jun 12 2018

VFR conditions are expected to dominate the region for most of
the TAF period. However, showers and thunderstorms are expected to
develop over the next few hours and are likely to affect all
terminals this evening. This thunderstorm activity is expected to
move through to the east and will likely bring most terminals down
to MVFR conditions for short periods of time late this evening
and overnight. Most terminals should be done with the thunderstorm
activity by mid morning with CNU likely to be holding on to the
thunderstorms until mid morning. By this time, all terminals will
see VFR conditions return.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  88  71  96 /  60  60  10  10
Hutchinson      68  88  71  97 /  60  50  10  10
Newton          68  86  71  96 /  50  50  10  10
ElDorado        69  87  71  94 /  50  50  10  10
Winfield-KWLD   70  88  71  95 /  60  60  10   0
Russell         67  89  71  99 /  40  30  20  10
Great Bend      68  88  70  98 /  60  40  20  10
Salina          69  89  71  99 /  40  40  20  20
McPherson       68  88  70  97 /  50  40  10  10
Coffeyville     71  88  71  94 /  50  60  10  10
Chanute         70  87  70  93 /  50  50  10  10
Iola            70  86  70  93 /  50  50  10  10
Parsons-KPPF    71  88  71  93 /  50  60  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...ELM
Hazardous weather outlook, Jun 12, 3:52 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CDT Tue Jun 12 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CDT Tue Jun 12 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Widely scattered thunderstorms are possible through early this
evening in central Kansas with chances for thunderstorms increasing
across south central Kansas by late evening. A few severe storms
will be possible capable of hail up to golf ball size and damaging
winds to 70 mph. Strong storms and some with locally heavy rainfall
can be expected overnight across southern Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms may be ongoing early on Wednesday, especially across
southern Kansas. A few strong storms and some with locally heavy
rainfall will be possible, but widespread severe weather is not
expected at this time.

There is a slight chance for a thunderstorm Wednesday night into
Thursday morning across central Kansas, mainly north of I-70. Severe
weather is not expected.

Heat indices may climb to around 100 degrees on Thursday afternoon
across central Kansas and across much of the area during the
afternoon hours on Friday and Saturday.

Thunderstorm chances will return across the entire area by early
next week. Strong storms and some with locally heavy rainfall can be
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possibility until about midnight
across portions of central and south central Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 12, 5:25 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     TSTM WND DMG     BUFFALO                 37.71N 95.70W
06/12/2018                   Wilson             KS   TRAINED SPOTTER

            TREES WERE REPORTED DOWN ACROSS TOWN. SOME LARGE TREES
            KNOCKED DOWN. DELAYED REPORT.

0345 AM     TSTM WND DMG     ALTOONA                 37.53N 95.66W
06/12/2018                   Wilson             KS   TRAINED SPOTTER

            TREES WERE KNOCKED DOWN ACROSS TOWN. SOME LARGE TREES
            WERE KNOCKED DOWN. DELAYED REPORT.

&&

BDK
Special weather statement, Jun 12, 6:17 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
617 PM CDT TUE JUN 12 2018

KSZ047-130015-
Barton KS-
617 PM CDT TUE JUN 12 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Barton County in central Kansas...

* Until 715 PM CDT

* At 614 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southwest of Great Bend...
  moving east at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Great Bend, Ellinwood, Pawnee Rock and Great Bend Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3841 9903 3840 9853 3826 9852 3826 9903
TIME...MOT...LOC 2317Z 275DEG 13KT 3829 9887

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:36 PM CDTSpecial Weather StatementICTMcPherson24 min
Jun 11, 9:42 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion63 min
Jun 11, 9:59 PM CDTSevere Thunderstorm WarningICTRice31 min
Jun 11, 10:14 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Reno61 min
Jun 11, 10:30 PM CDTSevere Thunderstorm WarningICTRice30 min
Jun 11, 10:50 PM CDTSpecial Weather StatementICTMarion40 min
Jun 11, 10:57 PM CDTSevere Thunderstorm WarningICTReno63 min
Jun 11, 11:15 PM CDTSevere Thunderstorm WarningICTChase, Marion33 min
Jun 11, 11:39 PM CDTSpecial Weather StatementICTMarion36 min
Jun 11, 11:49 PM CDTSpecial Weather StatementICTChase26 min
Jun 12, 12:00 AM CDTSevere Thunderstorm WarningICTReno49 min
Jun 12, 12:19 AM CDTSpecial Weather StatementICTChase41 min
Jun 12, 1:03 AM CDTSpecial Weather StatementICTChase57 min
Jun 12, 1:24 AM CDTSevere Thunderstorm WarningICTAllen, Woodson66 min
Jun 12, 2:13 AM CDTSpecial Weather StatementICTGreenwood32 min
Jun 12, 2:25 AM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood65 min
Jun 12, 2:48 AM CDTSpecial Weather StatementICTMontgomery, Neosho, Wilson27 min
Jun 12, 2:58 AM CDTSpecial Weather StatementICTCowley32 min
Jun 12, 3:16 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson59 min
Jun 12, 3:27 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Labette, Montgomery48 min
Jun 12, 6:17 PM CDTSpecial Weather StatementICTBarton58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.